22 . August , 2019 - Thursday
Check todays hot topics or new products

Find a Drug: Advanced

Please Sign in or Register

All about: Guaifenesin/Pseudoephedrine

Big Image
Generic Name: Guaifenesin/Pseudoephedrine Tablets (gwye-FEN-ah-sin/sue-do-eh-FED-rin)
Brand Name: Examples include Congestac and Zephrex

Guaifenesin/Pseudoephedrine is used for:

Relieving congestion, cough, and throat and airway irritation due to colds, flu, or hay fever. It may also be used for other conditions as determined by your doctor.

Guaifenesin/Pseudoephedrine is a decongestant and expectorant combination. It works by constricting blood vessels, reducing swelling in the nasal passages, and thinning and loosening mucus. This allows you to breathe more easily and makes coughs more productive.

Do NOT use Guaifenesin/Pseudoephedrine if:

  • you are allergic to any ingredient in Guaifenesin/Pseudoephedrine
  • you have severe high blood pressure, severe heart blood vessel disease, rapid heartbeat, or severe heart problems
  • you have taken furazolidone or a monoamine oxidase (MAO) inhibitor (eg, phenelzine) within the last 14 days

Contact your doctor or health care provider right away if any of these apply to you.

Before using Guaifenesin/Pseudoephedrine :

Some medical conditions may interact with Guaifenesin/Pseudoephedrine . Tell your doctor or pharmacist if you have any medical conditions, especially if any of the following apply to you:

  • if you are pregnant, planning to become pregnant, or are breast-feeding
  • if you are taking any prescription or nonprescription medicine, herbal preparation, or dietary supplement
  • if you have allergies to medicines, foods, or other substances
  • if you have a fast, slow, or irregular heartbeat
  • if you have a history of adrenal gland problems (eg, adrenal gland tumor), heart problems, high blood pressure, diabetes, heart blood vessel problems, stroke, glaucoma, an enlarged prostate, seizures, or an overactive thyroid
  • if you have chronic cough

Some MEDICINES MAY INTERACT with Guaifenesin/Pseudoephedrine . Tell your health care provider if you are taking any other medicines, especially any of the following:

  • Beta-blockers (eg, propranolol), COMT inhibitors (eg, tolcapone), furazolidone, indomethacin, MAO inhibitors (eg, phenelzine), or tricyclic antidepressants (eg, amitriptyline) because they may increase the risk of Guaifenesin/Pseudoephedrine 's side effects
  • Digoxin or droxidopa because the risk of irregular heartbeat or heart attack may be increased
  • Bromocriptine because the risk of its side effects may be increased by Guaifenesin/Pseudoephedrine
  • Guanethidine, guanadrel, mecamylamine, methyldopa, or reserpine because their effectiveness may be decreased by Guaifenesin/Pseudoephedrine

This may not be a complete list of all interactions that may occur. Ask your health care provider if Guaifenesin/Pseudoephedrine may interact with other medicines that you take. Check with your health care provider before you start, stop, or change the dose of any medicine.

How to use Guaifenesin/Pseudoephedrine :

Use Guaifenesin/Pseudoephedrine as directed by your doctor. Check the label on the medicine for exact dosing instructions.

  • Take Guaifenesin/Pseudoephedrine by mouth with or without food.
  • Take Guaifenesin/Pseudoephedrine with a full glass of water (8 oz/240 mL) unless your doctor tells you otherwise.
  • If you miss a dose of Guaifenesin/Pseudoephedrine , take it as soon as possible. If it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not take 2 doses at once.

Ask your health care provider any questions you may have about how to use Guaifenesin/Pseudoephedrine .

Important safety information:

  • Guaifenesin/Pseudoephedrine may cause dizziness. These effects may be worse if you take it with alcohol or certain medicines. Use Guaifenesin/Pseudoephedrine with caution. Do not drive or perform other possibly unsafe tasks until you know how you react to it.
  • Do not take appetite suppressants while you are taking Guaifenesin/Pseudoephedrine without checking with your doctor.
  • Guaifenesin/Pseudoephedrine has pseudoephedrine in it. Before you start any new medicine, check the label to see if it has pseudoephedrine in it too. If it does or if you are not sure, check with your doctor or pharmacist.
  • Do NOT take more than the recommended dose or use for longer than prescribed without checking with your doctor.
  • If your symptoms do not get better within 5 to 7 days or if they get worse, check with your doctor.
  • Guaifenesin/Pseudoephedrine may interfere with certain lab test results. Make sure that all of your doctors and lab personnel know that you are taking Guaifenesin/Pseudoephedrine .
  • Tell your doctor or dentist that you take Guaifenesin/Pseudoephedrine before you receive any medical or dental care, emergency care, or surgery.
  • Use Guaifenesin/Pseudoephedrine with caution in the ELDERLY; they may be more sensitive to its effects.
  • Caution is advised when using Guaifenesin/Pseudoephedrine in CHILDREN; they may be more sensitive to its effects.
  • PREGNANCY and BREAST-FEEDING: If you become pregnant while taking Guaifenesin/Pseudoephedrine , contact your doctor. You will need to discuss the benefits and risks of using Guaifenesin/Pseudoephedrine while pregnant. It is not known if Guaifenesin/Pseudoephedrine is found in breast milk. Do not breast-feed while taking Guaifenesin/Pseudoephedrine .

Possible side effects of Guaifenesin/Pseudoephedrine :

All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome:

Dizziness; excitability; headache; nausea; nervousness or anxiety; trouble sleeping; weakness.

Seek medical attention right away if any of these SEVERE side effects occur:

Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); difficulty urinating; fast or irregular heartbeat; hallucinations; seizures; severe dizziness, lightheadedness, or headache; tremor.

This is not a complete list of all side effects that may occur. If you have questions or need medical advice about side effects, contact your doctor or health care provider. You may report side effects to the FDA at 1-800-FDA-1088 (1-800-332-1088) or at http://www.fda.gov/medwatch.

If OVERDOSE is suspected:

Contact 1-800-222-1222 (the American Association of Poison Control Centers), your local poison control center (http://www.aapcc.org/findyour.htm), or emergency room immediately. Symptoms may include blurred vision; confusion; hallucinations; seizures; severe dizziness, lightheadedness, or headache; severe drowsiness; unusually fast, slow, or irregular heartbeat; vomiting.

Proper storage of Guaifenesin/Pseudoephedrine :

Store Guaifenesin/Pseudoephedrine at room temperature, between 59 and 86 degrees F (15 and 30 degrees C). Store away from heat, moisture, and light. Do not store in the bathroom. Keep Guaifenesin/Pseudoephedrine out of the reach of children and away from pets.

General information:

  • If you have any questions about Guaifenesin/Pseudoephedrine , please talk with your doctor, pharmacist, or other health care provider.
  • Guaifenesin/Pseudoephedrine is to be used only by the patient for whom it is prescribed. Do not share it with other people.
  • If your symptoms do not improve or if they become worse, check with your doctor.

This information is a summary only. It does not contain all information about Guaifenesin/Pseudoephedrine . If you have questions about the medicine you are taking or would like more information, check with your doctor, pharmacist, or other health care provider.

Issue Date: September 5, 2007
Database Edition 07.3.1.003
Copyright © 2007 Wolters Kluwer Health, Inc.

Recent Drug Updates at DrugIndexOnline:





Amevive Amevive
Some commonly used brand names are: In the U.S.— Amevive In Canada— Amevive Category Antipsoriatic Immunosuppressant Description Alefacept( (a-LE-fa-sept)) is used in adult patients to treat moderate to severe psoriasis. This medicine is for patients who have used other m more...

Arranon Arranon
Generic Name: Nelarabine (nel-AR-a-been) Brand Name: Arranon Arranon is for intravenous (IV, into the vein) use only. Severe nervous system problems, including mental or mood changes; severe drowsiness; seizures; numbness, burning, prickling, or tingling of the skin, hands, or feet; weakness; a more...

Dextrose and Sodium Chloride injection Dextrose and Sodium Chloride injection
Generic Name: dextrose monohydrate and sodium chloride Dosage Form: Injection Flexible Plastic Container Rx Only Dextrose and Sodium Chloride Description Dextrose and Sodium Chloride Injection, USP solutions are sterile and nonpyrogenic. They are large volume parenteral solutions containing var more...

EryPed EryPed
Generic Name: erythromycin ethylsuccinate Dosage Form: Oral suspension, drops and chewable tablets To reduce the development of drug-resistant bacteria and maintain the effectiveness of EryPed and other antibacterial drugs, EryPed should be used only to treat or prevent infections that are proven more...

Gaviscon Extra Strength Relief Formula Gaviscon Extra Strength Relief Formula
Some commonly used brand names are: In the U.S.— Advanced Formula Di-Gel 29 Alamag 2 Alamag Plus 9 Alenic Alka 15 Alenic Alka Extra Strength 18 Alka-Mints 27 Alkets 27 Alkets Extra Strength 27 Almacone 9 Almacone II 9 AlternaGEL 21 Alu-Cap 25 Aludrox 9 Alu-Tab 25 Amitone 27 Amphojel 25 An more...

Novacet Novacet
Generic Name: sodium sulfacetamide-sulfur topical (SO dee um sull fah SEH tah mide-SULL fer TAH pih kal) Brand Names: Novacet, Plexion, Plexion SCT, Plexion TS, Rosanil Cleanser, Rosula, Rosula Cleanser, Sulfacet-R, Zetacet Wash What is Novacet (sodium sulfacetamide-sulfur topical)? Sod more...

Novo-Tamoxifen Novo-Tamoxifen
Some commonly used brand names are: In the U.S.— Nolvadex In Canada— Apo-Tamox Gen-Tamoxifen Nolvadex Nolvadex-D Novo-Tamoxifen PMS-Tamoxifen Tamofen Tamone Generic name product may be available in the U.S. Category Antineoplastic Description Tamoxifen (ta-MOX-i-fen) is a more...

Polycitra-LC Polycitra-LC
Some commonly used brand names are: In the U.S.— Bicitra 4 Citrolith 3 Oracit 4 Polycitra-K 2 Polycitra-K Crystals 2 Polycitra-LC 5 Polycitra Syrup 5 Urocit-K 1 In Canada— Oracit 4 Other commonly used names for sodium citrate and citric acid are Albright's solution and modified S more...